Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 341, NWS Midland/Odessa, TX

October 4, 2023Pecos County, Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 4, 2023, 7:28 PM CDT for Pecos County, Terrell County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 4, 2023, 7:28 PM CDT (00:28 UTC)
Expired
Oct 4, 2023, 8:30 PM CDT
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Pecos County, TX, Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 161 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 4, 2:21 PM CDTSevere Thunderstorm WatchSPC7 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 6:20 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Oct 4, 6:20 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Midland/Odessa TX
Issued by National Weather Service Albuquerque NM
620 PM CDT Wed Oct 4 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Thursday night)
Issued at 242 PM CDT Wed Oct 4 2023

Buckle up folks, today's weather looks to feature very similar
conditions to yesterday with the added bonus of some extra low level
moisture and a cold front late this evening.

Surface observations show dewpoints of 65-70+ across the Permian
Basin and Stockton Plateau with a dryline backed up against the
higher terrain. Satellite is already showing agitated cumulus and
some preliminary convective initiation across western Pecos County
where the Davis lee-cyclone is present. With fairly straight
hodographs, splitting supercells will be favored in the mid-late
afternoon. With this, the CAMs are depicting an eerily similar
scenario to yesterday in that the convection in Pecos County splits,
sending a left mover through the Permian Basin, perhaps near
Midland/Odessa again. Additional scattered storm development is
expected as the afternoon progresses across the Big Bend along the
dryline as well as the northern Permian Basin in the vicinity of the
cold front. A special 18z sounding launched here shows explosive
SBCAPE of nearly 5500 J/kg with effective shear of 45 kts. With such
great instability and steep lapse rates, the main concern will be
large to very large hail up to 2-3 inches - especially within
supercells. Damaging winds, flash flooding, and even an isolated
tornado will be possible with LCLs under 1km thanks to the increased
moisture. The tornado threat looks to be focused towards the
northern/northeastern Permian Basin where the cold front may provide
the added low level shear. This storm activity looks to move out of
the area to the east by 02-03z.

Late this evening as the cold front begins to push southward,
additional thunderstorms may develop overnight though this activity
looks to remain sub-severe. As this front pushes southward, lower
dewpoints are advected in, restricting any storm chances for
tomorrow to along and south of the Highway 90 corridor.

As for temperatures, the front will bring in cooler air, knocking
tomorrow's high temperatures into the upper 70s and low 80s for
most.

-Munyan

&&

.LONG TERM...
(Friday through Tuesday)
Issued at 242 PM CDT Wed Oct 4 2023

Friday, the upper trough will be swinging through the Great Lakes
region, leaving West Texas and Southeast New Mexico under cool
northwest flow aloft.  At the surface, post-frontal winds will veer
to easterly before another shot of cold air backdoors the region
Friday night/Saturday.  Highs Saturday will be the nadir for this
forecast as temperatures top out 6-8F below normal, w/most locations
enjoying the lower 70s.  A few showers will be possible extreme
south through Saturday evening invof the old frontal boundary.
Otherwise, extended grids will remain dry in a considerably drier
post-frontal airmass.

Temperatures will slowly recover into next week under weak ridging,
which will transition to zonal w/the approach of the next trough. By
next Wednesday, highs should be back to a respectable 6-8F above
normal as most locations are back in the 80s.

&&

.AVIATION...
(00Z TAFS)
Issued at 613 PM CDT Wed Oct 4 2023

Current round of convection moving off to the east, away from TAF
sites with KFST being the only exception. Storms may move in the
vicinity of KFST through 01Z, but no thunderstorm impacts are
expected through the remainder of the TAF period for all sites. A
cold front will move south across the area overnight and result in
a northerly wind shift with gusts to between 18-23kts. A low
stratus deck is forecast to develop behind the front and impact
terminals overnight with MVFR conditions. Improvement back to VFR
will be slower further south on Thursday, with KFST the last to
break-out.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...16
LONG TERM....72
AVIATION...99
Hazardous weather outlook, Oct 4, 2:49 PM CDT, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
249 PM CDT Wed Oct 4 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-052000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
249 PM CDT Wed Oct 4 2023 /149 PM MDT Wed Oct 4 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

A Severe Thunderstorm Watch is in effect until 9 PM CDT for much of
West Texas.  Damaging winds to 75 mph and hail to 3 inches are
possible.  A tornado or two cannot be ruled out.

There is a medium risk of severe storms this afternoon and evening,
mainly across the Western Low Rolling Plains, Permian Basin, and
Stockton Plateau.  Any severe storms that do develop may be
accompanied by damaging winds, large hail, and an isolated tornado.
Heavy rainfall may also result in flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Local storm report, Oct 4, 4:59 PM CDT, 2 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
459 PM CDT Wed Oct 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     Tstm Wnd Gst     5 NNW Odessa            31.92N 102.40W
10/04/2023  M59 MPH          Ector              TX   ASOS

            ASOS station KODO Odessa.

&&
Local storm report, Oct 4, 5:13 PM CDT, 2 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
513 PM CDT Wed Oct 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     Hail             4 N Odessa              31.91N 102.37W
10/04/2023  E1.00 inch       Ector              TX   Cocorahs

            Cocorahs observer reports hail between penny
            and quarter size.

&&
Local storm report, Oct 4, 5:23 PM CDT, 2 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
523 PM CDT Wed Oct 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Flash Flood      2 WSW Mission Dorado    31.91N 102.30W
10/04/2023                   Ector              TX   NWS Employee

            Water over the curb on Billy Hext Rd at Hwy
            191.

&&
Local storm report, Oct 4, 6:08 PM CDT, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
608 PM CDT Wed Oct 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     Tstm Wnd Gst     3 E Snyder              32.72N 100.86W
10/04/2023  M61 MPH          Scurry             TX   Mesonet

            Mesonet station 37 Snyder 3E.

&&
Local storm report, Oct 4, 6:20 PM CDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
620 PM CDT Wed Oct 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     Tstm Wnd Gst     3 E Snyder              32.72N 100.86W
10/04/2023  M67 MPH          Scurry             TX   Mesonet

            Mesonet station 37 Snyder 3E.

&&
Local storm report, Oct 4, 6:21 PM CDT, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
621 PM CDT Wed Oct 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     Flash Flood      1 ENE Snyder            32.72N 100.90W
10/04/2023                   Scurry             TX   Public

            Report from mPING of flash flooding.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 10:32 PM CDTSpecial Weather StatementMAFTerrell43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.